Georgia, 2016

Damaging Wind in Georgia, July 24, 2016

July 24, 2016 · NWS CHS · 1 event in 1 county or zone

Isolated diurnal thunderstorms developed in the afternoon hours across portions of southeast Georgia. One of the thunderstorms became strong enough to produce a damaging wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated diurnal thunderstorms developed in the afternoon hours across portions of southeast Georgia. One of the thunderstorms became strong enough to produce a damaging wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 24, 2:25 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 24, 2:25 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
325 PM EDT SUN JUL 24 2016

.SYNOPSIS...
Atlantic high pressure will prevail through much of the week while
a weak trough persists inland.

&&

.NEAR TERM /THROUGH TONIGHT/...
Isolated convection will quickly wane this evening with the loss
of insolation. Expect a dry and humid night for the region with
overnight lows ranging from the mid 70s inland to the lower 80s at
the beaches, Downtown Charleston and around Lake Moultrie. Some
isolated, nocturnal convection should redevelop near the western
wall of the Gulf Stream after midnight, but this activity will
largely remain offshore as low-level winds veer back to the
southwest.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Once again, little to no change in the pattern through mid week.  A
deep layer ridge will continue over the region. Deep layer moisture
will be the lowest/most marginal for Monday, which will translate to
the lowest pops/coverage for afternoon convection. Have maintained
15-20% pops. By Tuesday and Wednesday, deep layer moisture increases
slightly, but still keeping afternoon pops in the slight chance to
very low end chance levels. Convection will be triggered by the sea
breeze, then could be locally enhanced by any boundary interactions.
Thus, an isolated strong storm cannot be ruled out. Steering flow
will continue very light, which increases the chance for locally
heavy rainfall. Temperatures will continue above normal with highs
in the lower to mid 90s and lows in the mid to upper 70s most
areas.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
The synoptic pattern will change very little in the long term
period. Mid/upper level ridging will persist through late week. At
the surface, the primary features will be Atlantic high pressure and
a trough of low pressure inland. A weak front may approach late
week, however it will likely stall and eventually dissipate before
reaching the local area. Fairly typical summertime PoP scheme in the
forecast, generally 20-30% chances. Coverage will peak in the
afternoon and evening when instability is greatest. Another period
of above normal temperatures with highs forecast in the mid/upper
90s and lows in the mid/upper 70s.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
VFR. Showers/tstms could get close to KCHS 18-22z per recent radar
trends, so will carry a VCSH or VCTS for now as most of this
activity will remain to the North and Northwest of the terminal.

Extended Aviation Outlook: VFR will prevail both sites through
the work week. Brief flight restrictions possible each afternoon
with isolated showers/thunderstorms.

&&

.MARINE...
Tonight: South winds will gradually veer southwest later this
evening. Winds will largely remain less than 15 kt with seas 2-4
ft. Isolated showers/tstms should redevelop closer to the western
wall of the Gulf Stream later tonight.

Monday through Friday: No highlights expected through the period.
Atlantic high pressure will prevail through the period with south-
southwest winds through Thursday. Still expect winds to be 15
knots or less and seas generally 3 to 4 feet or less. Isolated to
scattered mainly late night through morning showers and
thunderstorms.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

ST/RFM
Hazardous weather outlook, Jul 24, 2:43 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
343 AM EDT SUN JUL 24 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-250900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
343 AM EDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 2:41 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT SUN JUL 24 2016

GAZ101-116-118-242030-
INLAND CHATHAM GA-EFFINGHAM GA-INLAND BRYAN GA-
341 PM EDT SUN JUL 24 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM...EFFINGHAM
AND BRYAN COUNTIES UNTIL 430 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLOOMINGDALE...OR OVER POOLER...MOVING WEST
AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
           LIGHTNING.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
           CEASE. MOVE INDOORS IMMEDIATELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...

POOLER...I-16/I-95 INTERCHANGE...PORT WENTWORTH... BLOOMINGDALE...
MELDRIM...MEINHARD AND MARLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3220 8118 3202 8126 3204 8155 3234 8136
TIME...MOT...LOC 1940Z 088DEG 15KT 3212 8128

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 24, 2:42 PM EST to 2:43 PM EST
Where
Chatham County, Bloomingdale
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.130, -81.300

The local broadcast media relayed a report of a pine tree snapped off and numerous small tree limbs down in Bloomingdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652768.